Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 105, NWS Kansas City, MO

July 6, 1997Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 6, 1997, 8:08 PM CDT for Lafayette County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1997, 8:08 PM CDT (01:08 UTC)
Expired
Jul 6, 1997, 8:45 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS1 KMCI 070107 RRA
SVRMCI
MOC107-070145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
808 PM CDT SUN JUL 6 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN LAFAYETTE COUNTY - WEST CENTRAL MISSOURI
 
* UNTIL 845 PM CDT

* SOME LOCATIONS AFFECTED
    ROUTE 13 BY 830 PM

* AT 803 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES EAST OF CHAPEL HILL MOVING EAST NEAR 15 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO ONE INCH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER INSIDE A STRONG BUILDING.
SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:40 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 6, 2:40 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
240 PM CDT SUN JUL 6 1997

FORECAST PROBLEMS THIS PERIOD INCLUDE POSSIBLE CONVECTION N THIS
EVENING...THEN PLACEMENT AND TIMING OF NEXT SHORTWAVE RIDING OVER
THE ON-AGAIN...OFF-AGAIN BUILDING RIDGE.

SFC OBS/AWIPS VIS 1K STLT/KEAX 88D IMAGERY SHOWS CONVECTION FIRING
ALONG WK SFC BOUNDARY AS 8H FRONT INTERSECTS. ANOTHER BAND OF TCU
EVIDENT JUST S OF FIRST AREA...AND WOULDNT BE SURPRISED TO SEE
DEVELOPMENT ALONG THAT LINE AS WELL. MSTR POOLING EVIDENT ALONG
THIS BOUNDARY OVER THE LAST FEW HOURS...WITH SFC DWPTS IN THE MID
60S. WITH MODIFIED SOUNDING YIELDING AROUND 1500 J/KG CAPES WITH
LITTLE IF ANY CAP...WOULD EXPECT TO SEE SCT TSRA OVER THE NRN HALF
OF THE CWA UNTIL SUNSET KILLS THE INSTABILITY.

UPRLVL WINDS BECOME MORE FAVORABLE ON MONDAY...INDUCING STRONGER
SOUTH WINDS AT THE SFC. TEMPS SHOULD BE A BIT HIGHER...BUT WONT GO
WHOLE HOG AS 8H AND HIGHER TEMP ADVECTION REMAINS WEAK.

MODELS FAIRLY CONSISTENT IN BRINGING NEXT S/WV THROUGH MON
NIGHT/TUE...WITH LOW LEVEL QVECTOR CONVERGENCE INCREASING. AVN
GRIDS KEEP IT FURTHEST NORTH...WHILE ETA/NGM BRUSH NRN SXNS.
ADDITIONAL PRECIP PROBABILITES MON NIGHT ARE LINKED TO MCS
DEVELOPMENT AND PROPAGATION ESE ACROSS KANSAS...POSSIBLY AFFECTING
WRN COUNTIES. WL JUST LV SML POPS IN PLACE FOR NOW AND AWAIT FUTURE
INFORMATION.

.EAX...NONE.

JHV

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:02 PM CDTFlash Flood WarningEAXJackson119 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.